Bruising day 7 on Ibrutinib: Am now on day 7 of... - CLL Support

CLL Support

17,950 members29,435 posts

Bruising day 7 on Ibrutinib

Am now on day 7 of 3 caps a day of Ibrutinib. Nausea has passed but I am noticing some bruising on my arms, started yesterday and appears to be spreading today. Hesitant about calling the Cancer Clinic if this is expected. I have my platelets and INR checked in a week. Any suggestions?

27 Replies
cllady01 profile image
cllady01Volunteer

oncolink.org/cancer-treatme...

I would be on the side of caution and call if it is concerning to you. Your description to the Dr. or RN should help them to decide what to tell you. While it isn't an unusual occurence, it is not the same for everyone and your comfort is important.

Please take care of yourself and do not feel you are disturbing the Dr. It is important for you to feel safe and to know you have them for reference when you need them. Seven days can seem like a lifetime if you are worried and not sleeping.

The following is a guide, but at the same time, it is not a set-in-stone statement about bruising. You have to be the judge as to whether to call.

Bruising/Bleeding

Ibrutinib works as an antiplatelet medication similar to aspirin. The time it takes to heal from a cut may take longer than before taking ibrutinib. Additionally, you may notice more bruising as a result of taking ibrutinib. Let your care team know if you have any excess bruising or bleeding of any kind, including nose bleeds, bleeding gums or blood in your urine or stool. In some cases this medication can cause serious bleeding. Call your provider right away if you have bleeding that is not stopping. Inform your doctor of any medical procedures or dental procedures/cleanings because ibrutinib will need to be held for a period of time before and after the procedure.

oncolink.org/cancer-treatme...

in reply to cllady01

Thanks so much for the great info. I think I will keep am eye put for a bit longer. I, at least know what to watch for, and at this point it is only on my arms. If I get concerned much more, I will definitely heed your advice and call.

I am instructed to notify them of all side effects. I get bruises mostly on my forearms. I was told to put ice on them. I hardly know when they happen. Just when I think I have them under control they are back. I wear long sleeves even in the hot weather.

My husband has them to and he doesn't have my issues.

in reply to country76

Thanks, I have been convinced. Lol I will call the RN tomorrow morning. Having other issues I need to discuss, including an arrythmia, not Atrial Fib. Can you tell I was an RN? i am wondering if perhaps I need to go down from 3 caps to 2 a day but I know it will be up to my Oncologist:)

country76 profile image
country76 in reply to

I was an RN too. Or we should say we are RN's, we will be our whole life.

in reply to country76

You’re right, once an RN , always an RN. Found that out when I had to perform CPR on my husband in June and my doing so was immediate. He’s doing wonderfully. I did call the Cancer Clinic yesterday, could no longer handle the arrhythmia. My dosage has now been reduced to 2 caps a day, finally feeling human tonight. No headache, no arrhythmia.....it’s a good night, and my nodes are way down.

country76 profile image
country76 in reply to

Good for you. Similar excitement with my husband he was septic, I called paramedics just in time and got him to the ER.

I am dealing with cramps in my legs, hands and knee pain this month.

I ran out of my magnesium citrate, didn't put two and two together until I searched some posts. I read some great ideas. This site has saved me several times.

in reply to country76

Good for you, makes it so much easier to know what our family is dealing with quickly, not so much for us. I always feel like I know too much but not enough. Does the extra Magnesium help with the cramps? I take 3 Cal Mags a day but am still getting occasional leg cramps, though think it may be due to an SI problem.

You are right about the site, I am beyond impressed with the support and knowledge.

country76 profile image
country76 in reply to

I took the mag /phos salts tonight, so far no cramps.

Time will tell, the pharmacist is adding them to my next labs and see if they are depleting. Meanwhile, I will be back on my mag citrate. Do you drink lots of water?

I also have the red spots think they are petechia. My rash has faded out.

in reply to country76

I don’t think I have ever drank as much water as I am drinking now. Good you had a better night and wise move to have magnesium checked.

I seem to have more than petechia. I had them a lot prior to my treatment. These are far larger, look like blood blisters.

country76 profile image
country76 in reply to

Maybe they are. Make sure you show it to your doctor.

Wishing they would hurry up for a cure. I keep thinking it's going to be something simple. I know I am a dreamer. lol

Have a nice day.

Hi. It’s Day 12 for me and I have had some huge bruises appear and red dots too! No itching and they don’t hurt but not giving me the most attractive body 😂 - glad it’s nearly winter and it can all be hidden!

in reply to Jooby59

I noticed the red dots, as well, started day 6. Take Care, and you’re right, thank goodness it’s long sleeve weather.

wilhoitaz profile image
wilhoitaz in reply to Jooby59

It will get better---scary at first--

in reply to wilhoitaz

Appreciate that. Thanks:)

I have been on ibrutinib 18 months now and have had two episodes of very dark and seemingly spontaneous bruises occur, one on my side and one on my bicep. I do not recall any trauma and its kind of freaky of bleeding for no apparent reason. My platelets have actually improved on ibrutinib and are now in the low normal range.

So it makes no sense to me why I spontaneously bruise on ibrutinib when I was not bruising before ibrutinib when my platelets were lower.

That said, the bruises do not hurt or otherwise cause problems and are hidden by clothing, so they are no big deal. Its just weird and I don't know or understand the mechanism of action. Did I have blood vessels spontaneously break? Why? Or did I bump myself and just do not remember? Who knows, I honestly dont worry about it.

I will say the two bruised I had were quite unusual, very dark. I see it as a small price to pay to keep my cancer so under control without chemotherapy.

Jeff; it's the blood thinning properties in Ibrutinib. I bruise, sometimes very dark and sometimes just lightly, but both being ugly. I get them mostly on my forearms. Thank goodness Fall is here and I can cover up. Carole

I just started ibrutinib just over a month ago, and bruising is definitely more common, some are dark, some not. Mosquito bites have resulted in bruises 2-3 inches in diameter. None are particularly painful, just not very pretty. I've been to the specialist, who was not overly concerned. She said that platelets just don't function as well, but if it became a widespread problem, they would consider a dose reduction.

in reply to shoshanaz

I hear you, mosquito bites must get huge. I actually had a dose reduction yesterday, not for the bruising but because I developed an arrhythmia. Take care

Oh my goodness. The story of Ibrutinib. You will bruise. I do with just the least little bit of a bump. So happy it's Fall and I can now begin to wear long sleeves. This just seems to be a characteristic side effect of the drug due to it having blood thinning properties. Carole

Hi Charlyne, I too get a lot of bruises and blood blisters but they don't seem to be a concern to my doctor.

Good to read bruising is very common. I’m day 8 on ibrutinib and am busting out bruises on arms and legs 🦵 one larger redder bruise on my leg slightly aching and I can feel a lump about 2cm diameter under the bruise. Anything to be concerned about? The others are mostly yellow/green and are more random in shape

in reply to Suzan28

I have only been on Ibrutinib for 10 days, but the nurse in me says you should get that one on your leg checked. The bruising I have is only on my hands and arms, but I don’t like the sound of the one on your leg that is painful and enlarged. Take Care

Suzan28 profile image
Suzan28 in reply to

Thank you, I will x

Bruising is common for me. I have been on Imbruvica for 5 years. My blood work is in order but my platelets for up and down. The bruises take 3 weeks to heal. They appears in various sizes on my upper arms and legs, back and stomach. One appeared on my eyelid. Make up would not cover the dark purple thing :(

Bruising was a problem for me on Ibrutinib. Any bump would cause a big bruise with a hard knot in the middle. I wound up with 2 very large hematomas which took weeks to heal. One was on the back of my hand, and I couldn't use my hand for 3 weeks...had to have it splinted. I looked like someone had been beating on my arms and legs...ugh!

I've got small to medium, firm lumps in various parts of my body (not lymph). Am overweight and so bruising takes time to appear on surface of skin. Had then for 2 months approx now. If I get them near the surface then must they not also be inside my body and even in my brain? Apparently my platelets are fine but I have these lumps and also small brownish red spots on abdomen - why is this? I am worried about low-grade, but persistent, bleeding in my brain. Any info would be appreciated. Thank you.

You may also like...